Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Albuquerque, NM

April 12, 2002Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2002, 6:38 PM MDT for Colfax County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2002, 6:38 PM MDT (00:38 UTC)
Expired
Apr 12, 2002, 7:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

What was reported inside it

TimeReportWhereRemark
Apr 12, 7:00 PM MDTHail 0.88Abbott, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3528 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130038
SVRABQ
NMC007-130130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ABBOTT...OR ABOUT 11 MILES
  SOUTHEAST OF SPRINGER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTH OF ABBOTT AT 655 PM MDT
  5 MILES SOUTH OF FARLEY AT 715 PM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3641 10455 3622 10461 3623 10401 3643 10400

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:30 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 4:30 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MST FRI APR 12 2002

THUNDERSTORMS FINALLY STARTING TO ERUPT NE HIGHLANDS. WILL HANG ONTO
MENTION OF ISOLD SVR STORMS IN THE NE AND EASTCENTRAL BORDER
COUNTIES PER LATEST SPC OUTLOOK. OTHERWISE...MODELS DEPICT WEAK
UPPER LOW NRN OLD MEXICO/BAJA CA THROUGH THE WEEKEND. RIGHT NOW
LOOKS TO BE TOO FAR S TO HAVE MUCH OF AN EFFECT ON THE CWA...THO AVN
DEVELOPS SECOND AREA OF LOW PRESSURE VCNTY KEPZ...WHICH COULD VERY
WELL AFFECT THE SOUTHCENTRAL AND SOUTHEAST ZONES SUN/MON IF IT PANS
OUT.  ZONAL FLOW TO STRENGTHEN MONDAY AS TROUGH SWINGS INTO GRT
BASIN. WHILE THE MAIN LOW PRESSURE CENTER ALOFT STAYS MAINLY TO THE
NORTH OF NM THROUGH THE WEEK...A CLOSED LOW DEVELOPS OVER THE FOUR
CORNERS LATE THURS...AND SAGS INTO EASTCENTRAL AZ FRI. ALL IN
ALL...UNSETTLED EXTENDED FORECAST WITH AFTERNOON BREEZES...SPOTTY
CONVECTION WITH SOME POTENTIAL FOR DRYLINE ACTION...AND A STRONGER
COLD FRONT DEPICTED FRI. LOOKS LIKE SPRINGTIME IN THE SOUTHERN
ROCKIES.

ABQ BB 050/079 049/078 050 482--
SAF BB 043/074 039/076 041 482--
TCC BB 051/078 050/079 050 48322

.ABQ...NONE

In the hours before

Local storm report, Apr 12, 6:19 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT FRI APR 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    5N MILLS                  NM   1.00 INCH HAIL
04/12/02   HARDING                        REPORTED BY SPOTTERS

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:02 PM MDTSevere Thunderstorm WarningABQHarding28 min
Apr 12, 6:31 PM MDTSevere Thunderstorm WarningABQUnion44 min
Apr 12, 6:48 PM MDTSevere Thunderstorm WarningABQHarding57 min
Apr 12, 7:45 PM MDTSevere Thunderstorm WarningABQHarding, Union30 min
Apr 12, 8:17 PM MDTSevere Thunderstorm WarningABQHarding43 min
Apr 12, 8:51 PM MDTTornado WarningABQUnion24 min
Apr 12, 9:03 PM MDTTornado WarningABQQuay27 min
Apr 12, 10:58 PM MDTSevere Thunderstorm WarningABQQuay47 min
Apr 12, 11:50 PM MDTSevere Thunderstorm WarningABQQuay10 min
Apr 13, 1:04 AM MDTSevere Thunderstorm WarningABQQuay26 min
Apr 13, 1:54 AM MDTTornado WarningABQQuay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.